Actas Dermo-Sifiliográficas (English Edition) Actas Dermo-Sifiliográficas (English Edition)
Actas Dermosifiliogr 2017;108:775-6 - Vol. 108 Num.8 DOI: 10.1016/j.adengl.2016.12.026
Residents Forum
RF - Drug-Induced Eruptive Melanocytic Nevi
FR - Nevus melanocíticos eruptivos asociados a medicamentos
P. García-Montero, , J.F. Millán-Cayetano, C. García-Harana, J. del Boz
Departamento de Dermatología, Hospital Costa del Sol, Marbella, Málaga, Spain
Keywords
Eruptive melanocytic nevi, Drugs, Biologic therapies, Adverse effects

The prestigious Journal of the American Academy of Dermatology recently published an interesting article that presents the results of an extensive review of the literature on eruptive melanocytic nevi that develop in association with medication use.1 This type of lesion has historically been associated with severe blistering diseases (epidermolysis bullosa, toxic drug reactions, etc.) and with conditions leading to immunodeficiency (renal transplantation, bone marrow transplantation, malignancy, AIDS, etc.).2

In order to differentiate eruptive nevi associated with medications (ENAM) from acquired melanocytic nevi, the authors propose the following criteria:

  • -

    Development of more than 5 palmoplantar melanocytic nevi at any age.

  • -

    Development of more than 10 melanocytic nevi bodywide outside of puberty or pregnancy.

  • -

    Development of more than 20 melanocytic nevi bodywide during puberty or pregnancy.

A diagnosis of ENAM is established when the patient meets 1 or more of these criteria in the last 6 months and there is a temporal relationship with the use of a particular medication. The authors also propose the classification of ENAMs according to the implicated medication (Table 1).

Table 1.

Types of Eruptive Nevi Associated With Medication and Drugs Involved.

Types of ENAM  Drugs Involved 
Ia. Nonbiologic immunosuppressants  Azathioprine, 6-mercaptopurine, corticosteroids, cyclosporin, and methotrexate 
Ib. Biologic immunosuppressants  Etanercept, alefacept, infliximab, and rituximab 
IIa. Nonbiologic chemotherapeutics  Capecitabine, interferon alfa-2b, cyclophosphamide, and octreotide 
IIb. Biologic chemotherapeutics  Vemurafenib, encorafenib, sorafenib, sunitinib, erlotinib, regorafenib, and rituximab 
III. Melanocyte stimulators  Melanotan I and II and corticotrophin 

Abbreviation: ENAM, eruptive nevi associated with medications.

Using these criteria, the authors identified a total of 66 reported cases of ENAM. Thiopurines, azathioprine, and 6-mercaptopurine were the drugs most frequently associated with ENAM (34.8% of cases). Cases of ENAM in the last 10 years account for 66.2% of all cases reported in the literature, and 44.2% of these cases are associated with biologic therapies. No differences between sexes were identified and a certain predilection for lighter skin types was found. The lesions appear weeks or months after medication use begins and usually present as 1- to 3-mm light or dark brown macules. Dermoscopically, the lesions are usually characterized by globules arranged symmetrically at the periphery.3 Histologically, the lesions appear as compound nevi. ENAMs are more likely than acquired melanocytic nevi to be located on the palms and soles.4

The pathogenesis of ENAM and the potential risk of development or transformation to melanoma are not completely understood.5 It appears logical that immunosuppression could play an important role in the development of ENAM and larger numbers of nevi could be a risk factor for melanoma. However, further research is needed in order to provide more evidence. For now, in patients diagnosed with ENAM, the authors recommend annual follow-up visits and identification of the drug responsible. They also suggest that alternative treatments be considered in patients with a personal or family history of melanoma.

The number of patients on immunosuppressive medications is on the rise and the subgroup receiving biologics is growing. Although ENAM is rare, the incidence of this entity is expected to rise in the coming years. An understanding of this causal relationship will favor early diagnosis, thereby minimizing the degree of uncertainty for both patient and physician and avoiding unnecessary complementary tests.

References
1
B.M. Perry,A. Nguyen,B.L. Desmond,C.M. Blattner,R.S. Thomas,R.J. Young
Eruptive nevi associated with medications (ENAMs)
J Am Acad Dermatol, 75 (2016), pp. 1045-1052 http://dx.doi.org/10.1016/j.jaad.2016.04.064
2
L. Hueso-Gabriel,L. Mahiques Santos,L. Terrádez Mas,N. Santonja López
Eruptive dysplastic nevi following melanotan use
Actas Dermosifiliogr, 103 (2012), pp. 329-331 http://dx.doi.org/10.1016/j.ad.2011.10.001
3
A. Belloni Fortina,S. Piaserico,E. Zattra,M. Alaibac
Dermoscopic features of eruptive melanocytic naevi in an adult patient receiving immunosuppressive therapy for Crohn's disease
Melanoma Res, 15 (2005), pp. 223-224
4
E. Zattra,A.B. Fortina,M. Bordignon,S. Piaserico,M. Alaibac
Immunosuppression and melanocyte proliferation
5
J. Woodhouse,E.V. Maytin
Eruptive nevi of the palms and soles
J Am Acad Dermatol, 52 (2005), pp. S96-S100 http://dx.doi.org/10.1016/j.jaad.2004.08.009

Please cite this article as: García-Montero P, Millán-Cayetano JF, García-Harana C, del Boz J. FR - Nevus melanocíticos eruptivos asociados a medicamentos. Actas Dermosifiliogr. 2017;108:775–776.

Corresponding author. (P. García-Montero garciamonteropablo@gmail.com)
Copyright © 2017. Elsevier España, S.L.U. and AEDV
Actas Dermosifiliogr 2017;108:775-6 - Vol. 108 Num.8 DOI: 10.1016/j.adengl.2016.12.026